Washington, 2021Winter Storm in Washington, February 22 to 23, 2021
February 22 to 23, 2021 · NWS OTX · 1 event in 1 county or zone
The passage of a cold front on February 22nd lead to lower snow levels and heavy snowfall in the Cascades. Over a foot of snow fell in the Cascade Crest from February 22nd evening through the 23rd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front on February 22nd lead to lower snow levels and heavy snowfall in the Cascades. Over a foot of snow fell in the Cascade Crest from February 22nd evening through the 23rd. With the frontal pass, winds were breezy with gusts reaching 20-35 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 3:58 PM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 22, 3:58 PM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
358 PM PST Mon Feb 22 2021
.SYNOPSIS...
Mild winds will push temperatures into the 40s and low 50s this
afternoon. The passage of a strong cold front early this evening
will produce wind gusts up to 50 mph across the Palouse, Spokane
area, and Upper Columbia Basin. Falling snow levels will also
accompany the front leading to snow at the passes in the Cascades
and north Idaho. Seasonably cool and unsettled weather will
return Tuesday and linger through the end of the week.
&&
.DISCUSSION...
Tonight: A cold front is gradually moving across the Cascades this
afternoon. Between noon and 2PM, the Stevens Pass web camera went
from a wet lens to being caked in heavy snow...signaling the
arrival of cooler air and falling snow levels. The 2PM regional
radar mosaic also showed precipitation blossoming across the
Spokane, Ritzville, and Pullman areas with the shield of rain and
snow extending across most of the Idaho Panhandle. It will be an
active night as the front moves east bringing wind gusts up to 50
mph to parts of our region, heavy mountain snow, and much cooler
temperatures by morning.
*Evening Winds: There has been a relative lull in our gusts from
mid morning through the afternoon, but they will increase for
several hours this evening. Once the cold front clears the
Cascades, the combination of cold advection, the transition to a
westerly pressure gradient, and high momentum air aloft will
contribute to sustained winds of 20 to 30 mph with gusts up to 50
mph from the Waterville Plateau to Davenport, Airway Heights,
Ritzville, Pullman and Moscow. Winds of this magnitude are fairly
common and occur several times a year. They are capable of
producing widely scattered tree damage and localized power
outages. A Wind Advisory is in effect from 5 PM to 11 PM for
these areas.
*Mountain Snow: The Cascades will get hammered tonight as the
remnants of a plume of Pacific moisture is pushed across the
crest. With falling snow levels and cooler temperatures arriving
behind the front, look for snow rates of an inch or more per
hour. By sunrise, more than a foot of new snow is expected. The
NW Avalanche Center has deemed the Avalanche threat as "Extreme"
around Stevens Pass and the additional snow loading through the
night won't improve matters. For the Idaho Panhandle, snow levels
around 4500 feet this afternoon will plummet this evening
through the night. Wet snow or a rain/snow mix at Lookout Pass
will transition to heavy snow this evening leading to
deteriorating conditions on I-90 near the Idaho-Montana border.
Tuesday and Tuesday Night: Afternoon temperatures on Tuesday will
be pretty close to average for late February, but the weather will
seem like winter for the mountains and the eastern third of
Washington. Despite highs in the 40s, gusty west winds of 15 to
25 mph will put a bite in the air. Additionally, the passage of a
very cold upper level trough (-35C to -38C at 500mb) will lead to
the development of showers with the most activity occurring during
the afternoon and early evening. Showers capable of brief heavy
snow showers, rain, and possibly graupel often occur under these
conditions in late Feb and Mar. The models suggest enough surface
based instability for a rumble of thunder, but it won't be
widespread. West winds will favor persistent snow showers over
the Cascade Crest and the mountains of the Idaho Panhandle with
moderate to heavy accumulations through the day into the evening.
/GKoch
Wednesday through and Sunday: High pressure center over the Pacific
will be a driving factor for this period as it supports ridging into
the Gulf of Alaska and brings a Northwest upper level flow pattern
to the region. The flow pattern will help keep the region under a
cool trend with highs generally in the upper 30s and 40s. Lows will
be in the upper teens to 20s for most.
The Ensembles are bringing trough system late Wednesday and Thursday
that is expected to be the only main impact producer for the period.
It will bring mountain snow showers. With a decent spread in precip
amounts, it is difficult to put high confidence with it. For now the
Cascade Crest can expect 6 to 10 inches late Wednesday through the
Thursday. The Panhandle Mountains can expect 3 to 6 inches. The
Basin will start off as snow with accumulations of an inch possible
before changing over to rain by late Thursday morning. Lingering
showers are expected for the Friday and Saturday but are expected to
be generally light and hit or miss on locations.
As the trough pushes through, another round of breezy winds across
the Basin is expected Thursday afternoon. The sustained winds will
be in the teens to low 20s. The gust potential is expected to be in
the mid 30s. /JDC
&&
.AVIATION...
00Z TAFS: Frontal precipitation will move out of the Spokane and
Coeur d'Alene area between 00z-02z as a cold front moves through
the region. Precipitation in the Pullman and Lewiston area through
02-04z. As precipitation moves out, the wind will increase with a
gusts of 35-40kt through 06-08z at KGEG, KPUW, KEAT, and possibly
KLWS. West winds should decrease some through the night and become
gusty once again by mid day Tuesday. Showers focused over the
mountains Tuesday will expand into the lowlands of eastern
Washington during the afternoon as afternoon destabilization
under a cold upper trough generates snow, rain, and grapel
showers. Some showers may be briefly heavy with visibility
reductions and gusty winds. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 28 43 23 39 27 / 40 40 20 20 0 0
Coeur d'Alene 49 32 42 22 38 24 / 70 80 30 30 0 0
Pullman 46 32 39 23 35 23 / 90 90 40 40 0 0
Lewiston 54 36 47 29 41 26 / 50 50 40 30 0 0
Colville 48 26 43 20 41 25 / 20 10 20 20 0 10
Sandpoint 45 31 41 23 38 26 / 70 80 40 40 0 10
Kellogg 41 29 34 23 35 23 / 100 100 70 70 0 0
Moses Lake 52 28 49 27 46 31 / 20 0 10 10 0 0
Wenatchee 51 32 46 25 43 30 / 50 10 20 20 0 10
Omak 50 29 48 23 42 29 / 10 10 20 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Tuesday above 4000 feet
for Central Panhandle Mountains.
Wind Advisory from 5 PM this afternoon to 11 PM PST this evening
for Coeur d'Alene Area-Idaho Palouse.
WA...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Tuesday for the cascade crest including highway 2 between
coles corner and stevens pass for East Slopes Northern
Cascades.
Wind Advisory from 5 PM this afternoon to 11 PM PST this evening
for Lower Garfield and Asotin Counties-Spokane Area-Upper
Columbia Basin-Washington Palouse.
Wind Advisory from 5 PM this afternoon to 11 PM PST this evening
for Moses Lake Area-Waterville Plateau.
&&Hazardous weather outlook, Feb 22, 4:35 AM PST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
435 AM PST Mon Feb 22 2021
IDZ003-026-027-WAZ031>038-041-043-044-231245-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
435 AM PST Mon Feb 22 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy south to southwest winds will continue through tonight.
Light snow is expected in the lower elevations through today with
light accumulations. Slick driving conditions are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Another round
of mountain snow and valley rain showers late in the week with
breezy winds. Snowmelt and rain brining possible flood impacts to
Southeast WA and Lower Idaho Panhandle.
IDZ001-002-004-231245-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
435 AM PST Mon Feb 22 2021
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
Snow accumulations for the valleys of around 1 inch is expected
and up to 5 inches in the mountains. Showers will taper off as
temperatures warm through the day. Isolated areas of blowing snow
are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Another round
of mountain snow and valley rain showers late week with breezy
winds.
WAZ042-231245-
East Slopes Northern Cascades-
435 AM PST Mon Feb 22 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Rain showers will continue through most of the day as snow levels
are high today. A cold front tonight will begin to lower
snow levels and allow snowfall rates to become intense at times
at the Cascade Crest and over the mountain passes.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Late Monday
through late Tuesday another round of moderate to heavy mountain
snow is likely across the Cascade mountains with periods of
snowfall rates as high as 1-2 inches per hour.
Winter Storm, East Slopes Northern Cascades
- When
- February 22, 5:00 PM PST to February 23, 9:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Department of Highways
Several bands of heavy snow closed Stevens Pass at 6PM February 22nd through 8AM on February 23rd. The Washington Department of Transportation reported 11 inches of new snow accumulation at Stevens Pass. Heavy snow continued falling through the day adding to already dangerous driving conditions. The Northwest Avalanche Center reported very dangerous avalanche conditions and urged people to avoid backcountry travel due to strong winds and the ongoing snow. There are no reports of injuries due to avalanches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 22, 20211 death · 1 event
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202119 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- High Wind in North Dakota, February 22, 202160 kt wind · 6 events
- Winter Weather in Pennsylvania, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944943.